Kansas, 2017

Hail in Kansas, June 20, 2017

June 20, 2017 · NWS GID · 1 event in 1 county or zone

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few strong thunderstorms rumbled across portions of this six-county North Central Kansas area on this Tuesday afternoon and evening, but only one produced verified severe weather, dropping quarter to half dollar size hail in Rooks County near Plainville and Zurich between 5:30-6:00 p.m. CDT.

The initial cluster of strong-to-severe, multicell-mode convection fired up over northwestern Kansas between 3-4 p.m. CDT, with its northern edge eventually pushing east into Rooks County and sparking off the aforementioned hail. Other strong storms developed a bit farther north later in the evening, mainly affecting Phillips and Jewell Counties. In fact, the storm that raked across far northern Jewell County around 10 p.m. was potentially severe based on wind damage reported just across the state line in Nebraska, but it yielded no ground-truth reports on the Kansas side.

In the mid-upper levels, North Central Kansas resided under a pronounced northwesterly flow regime, situated northeast of a large-scale ridge centered over the Desert Southwest. Although forcing aloft was fairly nebulous, severe storms developed in the vicinity of a warm front taking shape near the Nebraska-Kansas border, marked in part by surface dewpoints gradually increasing into the upper 50-mid 60s F range over the course of the evening. This increasing low level moisture, in combination with afternoon temperatures climbing to around 100 F, contributed to a mesoscale environment fairly supportive of severe weather, featuring around 2000 J/kg mixed-CAPE and effective deep layer wind shear around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
325 PM CDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM CDT Tue Jun 20 2017

Plenty of instability has built across the local area this
afternoon as temperatures have met...and in some cases
exceeded...the previously forecast highs for the day. As the CAP
is eroding...we are starting to see some CU develop across the
area with the first couple of thunderstorms popping up on radar
just southwest of the local area. Expect continued thunderstorm
development to result in some chances for showers and
thunderstorms across the region...especially across north central
Kansas...where the CU field is more dense and the instability
greatest. If storms are able to develop and tap the energy in the
atmosphere...expect explosive development with decent mid to upper
level rotation...which will allow for large hail to around the
size of golf balls to become possible with the stronger storms.

Since the overall forcing across the local area is weak and
primarily diurnally driven...expect the aforementioned storms to
have trouble maintaining themselves by mid to late evening...which
barring any outflow initiated storms...should mean an end to
thunderstorm activity by late evening. The focus of additional
storm development will then shift to our northeast where forcing
from the LLJ should allow for additional shower and thunderstorm
development across northeastern Nebraska overnight...with the
local area remaining dry.

While there will likely be a severe storm or two across our Kansas
counties this afternoon or evening...things turn more interesting
for the entire forecast area tomorrow as a weak front from the
northwest makes its way across the local area near the time of
peak heating. With some adiabatic compression ahead of this
front...expect a very hot afternoon across the local area...with
heat index values likely nearing or exceeding 100 degrees. These
unseasonably hot temperatures will further help to destabilize the
atmosphere...which combined with modest shear values...will
likely help initiate additional severe thunderstorms across the
local area tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM CDT Tue Jun 20 2017

Ongoing storms will likely be evident to start the extended
periods as the first cold front exits the local area. Expect a
stronger reinforcing cold front to move across the area Thursday
afternoon through Friday morning...providing additional chances
for showers and thunderstorms across the local area...and
potentially more severe weather as there will be ample moisture
and instability available for storm development. The one downfall
Thursday is the stronger CAP forecast to be in place across the
local area...but with strong forcing from the front...the
advertised slight risk of severe weather from the Storm Prediction
Center is more than justified.

Behind this relatively strong front for summer standards...expect
a significant cool down in temperatures for the weekend...with
highs Friday through Monday expected to be 5 to 10 degrees below
normal for late June. In addition...there will be multiple chances
for precipitation...with showers and possibly even an isolated
thunderstorm possible from time to time. That said...instability
is very limited over the weekend...so severe weather is not
anticipated unless something changes.

High pressure will then nudge in from the west late in the
extended periods...with southerly flow returning in the low
levels of the atmosphere...which will mean a return to above
normal temperatures by the middle of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1215 PM CDT Tue Jun 20 2017

VFR conditions are expected through the period as thunderstorm
development over Kansas later today is expected to remain south of
the terminals. Overnight...expect an increasing LLJ to result in
some southwesterly LLWS at both terminals...with the focus
northeast of the area resulting in slightly higher values at KGRI.
Otherwise...southerly winds to 12 KTS and mainly clear skies are
expected across the local area to start the day Wednesday...with
an increasing chance of thunderstorms expected during the late
afternoon through evening hours tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 20, 1:38 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
238 PM CDT Tue Jun 20 2017

KSZ005>007-017>019-NEZ072>074-082>087-211945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps-
Kearney-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
238 PM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of south central
Nebraska primarily south of Highway 6 as well as for portions of
north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Between 3 PM and Midnight, there is at least a slight chance of
thunderstorms for counties primarily along and south of the
Nebraska-Kansas state line. At least a few severe storms are
possible, capable of producing hail up to around golf ball size
and damaging winds to at least 60 MPH. The prevailing motion of
most storms that form should be toward a south-southeast
direction.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Wednesday afternoon and evening
across the outlook area. Large hail and damaging winds are the
primary threats with these storms.

Wednesday also looks to be the hottest day of the week. Widespread
heat index values near or exceeding 100 degrees are expected.

Thunderstorms are also in the forecast for Thursday afternoon
through Friday. Strong to severe thunderstorms are again possible
Thursday afternoon and evening. Large hail and damaging winds
will be the primary threats. Additional thunderstorm chances are
expected Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary across portions of north
central Kansas this afternoon.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-075>077-211945-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Adams-Clay-Fillmore-
238 PM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of south central
Nebraska primarily along and north of the highway 6 corridor.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Wednesday afternoon and evening
across the outlook area. Large hail and damaging winds are the
primary threats with these storms.

Wednesday also looks to be the hottest day of the week. Widespread
heat index values near or exceeding 100 degrees are expected.

Thunderstorms are also in the forecast for Thursday afternoon
through Friday. Strong to severe thunderstorms are again possible
Thursday afternoon and evening. Large hail and damaging winds
will be the primary threats. Additional thunderstorm chances are
expected Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 20, 3:53 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
453 PM CDT TUE JUN 20 2017

KSZ017-202245-
Rooks KS-
453 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 13 miles southeast of Hill City, moving
east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainville, Palco and Zurich.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Kansas.

LAT...LON 3918 9961 3931 9960 3931 9931 3913 9931
      3913 9961
TIME...MOT...LOC 2153Z 275DEG 20KT 3920 9971

Moritz
Special weather statement, Jun 20, 4:30 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
530 PM CDT TUE JUN 20 2017

KSZ017-202315-
Rooks KS-
530 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 615
PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
Zurich, or 20 miles north of Ellis, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph should be expected
with this storm.

This strong thunderstorm will be near...
  Plainville around 545 PM CDT.
  Codell around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Kansas.

LAT...LON 3913 9950 3927 9950 3929 9905 3913 9905
TIME...MOT...LOC 2230Z 271DEG 26KT 3922 9943

Moritz

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rooks

When
June 20, 4:33 PM CST to 4:51 PM CST
Where
Rooks County, Zurich to 1 mi NNE of Plainville
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.230, -99.430

Quarter to half dollar size hail fell along a path from Zurich to Plainville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703857.